Alert archive / Mississippi / Flash Flood Warnings in 2024
Flash Flood Warning 4, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jan 24, 2024, 6:19 AM CST for Hinds County, Madison County, Rankin County, Mississippi. It was in force for 6 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 24, 2024, 6:19 AM CST (12:19 UTC)
- Expired
- Jan 24, 2024, 11:59 AM CST
- In force
- 6 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hinds County, MS, Madison County, MS, Rankin County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 27 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 24, 7:41 AM CST | FLASH FLOOD | 3 Nnw Terry, MS | Report of water on road and culverts flooding over driveways near the corner of Old Jackson Road and Ford Road. |
| Jan 24, 8:03 AM CST | FLOOD | Learned, MS | Report from mPING of creek and field flooding. |
| Jan 24, 8:45 AM CST | FLOOD | 1 Wnw Brandon, MS | Many ditches were to the point of overflowing, and there was ponding along stretches of US Highway 80. |
| Jan 24, 9:04 AM CST | FLOOD | 3 N Whitfield, MS | Most ditches were overflowing and field flooding was occurring near the west side of the Medgar Wiley Evers Airport. |
| Jan 24, 9:13 AM CST | FLASH FLOOD | 1 S Pearl, MS | Flooding reported across the roadway on S Pearson Rd near Grand at Pearl. |
| Jan 24, 10:20 AM CST | RAIN 3.32 | 2 Se Brandon, MS | Rainfall since midnight at personal weather station KMSBRAND196. Most rain fell between 7 to 9 AM. Rain was continuing to fall. |
| Jan 24, 10:30 AM CST | FLASH FLOOD | 1 Sw Jan Airport, MS | Fox Hall Road was closed due to flash flooding along parts of the road. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 82 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 0.3 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 464 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 386 m²/s²
- 0-3 km storm-relative helicity
- 459 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
552
WGUS54 KJAN 241219
FFWJAN
MSC049-089-121-241615-
/O.NEW.KJAN.FF.W.0004.240124T1219Z-240124T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
619 AM CST Wed Jan 24 2024
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Hinds County in central Mississippi...
Madison County in central Mississippi...
Central Rankin County in central Mississippi...
* Until 1015 AM CST.
* At 619 AM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Jackson, Clinton, Pearl, Madison, Ridgeland, Brandon, Canton,
Byram, Flowood, Richland, Florence, Gluckstadt, Raymond, Flora,
Terry, Utica, Bolton, Learned, Pocahontas and Annandale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3205 9066 3233 9054 3266 9025 3266 9020
3270 9014 3268 8976 3221 8992 3205 9006
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-4 INCHES IN 3 HOURS
$$
EC2 follow-up statements
892
WGUS54 KJAN 241601
FFWJAN
MSC049-089-121-241815-
/O.EXT.KJAN.FF.W.0004.000000T0000Z-240124T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1001 AM CST Wed Jan 24 2024
The National Weather Service in Jackson has extended the
* Flash Flood Warning for...
Hinds County in central Mississippi...
Madison County in central Mississippi...
Central Rankin County in central Mississippi...
* Until 1215 PM CST.
* At 1001 AM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1.5 inches of
rain have fallen. The expected rainfall rate is 2 to 4 inches in 3
hours. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Jackson, Clinton, Pearl, Madison, Ridgeland, Brandon, Canton,
Byram, Flowood, Richland, Florence, Gluckstadt, Raymond, Flora,
Terry, Utica, Bolton, Learned, Pocahontas and Annandale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3205 9066 3233 9054 3266 9025 3266 9020
3270 9014 3268 8976 3221 8992 3205 9006
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-4 INCHES IN 3 HOURS
$$
AJ752
WGUS74 KJAN 241759
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
1159 AM CST Wed Jan 24 2024
MSC049-089-121-241809-
/O.CAN.KJAN.FF.W.0004.000000T0000Z-240124T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hinds MS-Madison MS-Rankin MS-
1159 AM CST Wed Jan 24 2024
...FLASH FLOOD WARNING IS CANCELLED FOR HINDS, MADISON AND CENTRAL
RANKIN COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
A Flood Watch remains in effect until 600 PM CST Thursday for
portions of central, east central, north central, northeast, south
central, southeast, southwest, and west central Mississippi.
LAT...LON 3205 9066 3233 9054 3266 9025 3266 9020
3270 9014 3268 8976 3221 8992 3205 9006
$$
NFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jan 24, 4:50 AM CST, 1 hour 29 minutes earlier.
Area forecast discussion, Jan 24, 4:50 AM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
450 AM CST Wed Jan 24 2024
...New DISCUSSION...
.DISCUSSION...
Issued at 450 AM CST Wed Jan 24 2024
Today through tonight: The flash flood and severe weather threats
continue in the near term with the only significant changes to
expand the flash flood watch and elevated flash flood threat area
for southeast portions of the forecast area, and to add a small
slight severe weather risk area for extreme southern portions
today.
A highly anomalous trough-to-ridge pattern across the southern
CONUS is supporting a long duration of deep south-southwest flow
aloft over the forecast area with highly favorable anticyclonic
upper jet entrance region dynamics persisting over the forecast
area through Thursday morning at least. Several perturbations
moving through will support repeated rounds of convective
rainfall, and climatologically maxed out precipitable water and
moisture transport will help make for high precipitation
efficiency and considerable rainfall rates.
In the simplest of terms, just where the most intense convective
rainfall trains for the longest duration will be critical to any
potential significant flash flood threats. Much of the CAM
guidance want to lock in deep convection closer to the coast in
the next 24 hr while other guidance keep moisture transport
relatively unimpeded as convective rainfall lines up more with the
synoptic boundary. It's possible some of the CAMs are over-
convecting and show convective outflow that is too strong,
especially given the strength of the SE ridge and anchoring of
the upper jet entrance region. It seems there will be somewhat of
a balance between synoptic/mesoscale influences, and the most
significant rainfall axis will likely set up se of the Natchez
Trace Corridor as the best balance between synoptic/mesoscale
influences sets up in that area. With all of that said,
confidence has increased for flash flooding across the I-59
corridor, and have expanded the flood watch and elevated flood
threats as previously mentioned. We will also be monitoring
southern/se portions of the area for increasing the threat level
to significant.
In terms of severe weather, deep layer wind shear will be strong
and supportive of organized convection, and it appears instability
could be sufficient for a few severe storms, especially from later
this morning through the afternoon. For our area, this is
primarily a marginal risk scenario, but the most recent SPC
outlook includes locations south of the hwy 84 corridor where low
level instability and shear appears sufficient for a low-end
tornado threat. /EC/
Thursday through Tuesday night...Showers and thunderstorms will
be ongoing on Thursday, as abundant moisture continues of another
strong short wave and cold front. Instability/shear will be
marginal, but a few strong to severe storms will be possible
Thursday morning into the afternoon hours. SPC has already issued
a marginal risk for Thursday, so will introduce a graphic for this
possibility. Flash flooding will also continue to be a risk and
the flash flood watch has been extended through Thursday. The
frontal boundary will move east of the area Thursday night along
with the bulk of the convection.
Drier air will briefly move in behind the boundary, but another
short wave will approach the area early on Friday, with increasing
chances of showers/storms mainly in the in the south. A much
stronger upper trough will move into the region Friday evening, with
widespread showers and thunderstorms developing and moving into the
area Friday night. A surface low will develop over south Mississippi
and track northeastward into Alabama Saturday morning into the
afternoon hours. The models suggest that the warm sector will stay
mainly over southeast Mississippi and with very little instability,
expect heavy rain to be the primary risk during this period.
Drier/cooler air will build in behind the system Saturday night into
Sunday, with highs on Sunday in the low to mid 50s. Surface high
pressure ridging will strengthen across the region Sunday night into
Monday and continue through the end of the period./15/
&&
.AVIATION...
(06Z TAFS)
Issued at 1116 PM CST Tue Jan 23 2024
IFR cigs were being observed across the south and cntrl TAF sites
while MVFR cigs were observed in the north. Local radars showed
an area of RA over the NW that wl continue to spread across the
region through Wednesday. TSRA wl be psbl tonight over the nw half
of the area as well. Cigs and vsbys are expected to to IFR as the
RA spreads across the area with IFR conditions prevailing
areawide by 12Z and continuing through the end of the TAF period.
/22/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 69 62 71 57 / 100 100 90 50
Meridian 69 61 72 58 / 100 90 100 70
Vicksburg 69 61 70 53 / 100 90 80 30
Hattiesburg 71 62 74 60 / 100 80 90 70
Natchez 70 61 71 56 / 100 90 80 40
Greenville 66 59 67 49 / 100 90 70 10
Greenwood 67 61 68 52 / 100 100 90 20
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flood Watch through Thursday morning for MSZ018-019-025-034-035-
040-041.
Flood Watch from noon CST today through Thursday afternoon for
MSZ026>033-036>039-042>066-072>074.
LA...Flood Watch through Thursday morning for LAZ007>009-015-016-
023>026.
AR...Flood Watch through Thursday morning for ARZ074-075.
&&
EC/15/22The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 6:33 AM CST | Special Weather Statement | JAN | Madison, Rankin | 27 min |
| Jan 24, 7:24 AM CST | Special Weather Statement | JAN | Attala, Leake, Scott | 66 min |
| Jan 24, 8:26 AM CST | Flash Flood Warning | JAN | Claiborne, Copiah, Franklin, Jefferson, Lincoln, Simpson | 9 hr |
| Jan 24, 9:23 AM CST | Flash Flood Warning | JAN | Leake, Rankin, Scott, Simpson, Smith | 6 hr |
| Jan 24, 9:26 AM CST | Flash Flood Warning | JAN | Copiah, Covington, Franklin, Jefferson Davis, Lawrence, Lincoln and 2 more | 6 hr |
| Jan 24, 9:37 AM CST | Special Weather Statement | JAN | Simpson, Smith | 38 min |
| Jan 24, 10:15 AM CST | Special Weather Statement | JAN | Newton | 45 min |
| Jan 24, 11:01 AM CST | Special Weather Statement | JAN | Smith | 29 min |
| Jan 24, 11:15 AM CST | Severe Thunderstorm Warning | JAN | Jasper, Smith | 45 min |
| Jan 24, 11:49 AM CST | Severe Thunderstorm Warning | JAN | Lamar, Marion | 41 min |
| Jan 24, 12:11 PM CST | Special Weather Statement | JAN | Covington | 34 min |
| Jan 24, 12:31 PM CST | Flash Flood Warning | JAN | Jasper, Lauderdale, Newton | 6 hr |
| Jan 24, 1:04 PM CST | River Flood Warning | JAN | Noxubee | 3 days |
| Jan 24, 2:06 PM CST | River Flood Warning | JAN | Franklin | 21 hr |
Nearby
Flash Flood Warnings in Mississippi, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.